Hail, Perkins
- When
- August 11, 5:17 PM MST
- Where
- Perkins County, 8.17 mi W of Lodgepole
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.791, -102.839
A severe thunderstorm moved across parts of northwestern Perkins County before weakening, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved across parts of northwestern Perkins County before weakening, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 4:31 PM MST, 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 531 PM MDT Fri Aug 11 2017 .DISCUSSION...(This Evening Through Friday) Issued at 135 PM MDT Fri Aug 11 2017 Upper trough continues across the eastern half of the CONUS...while ridging remains over the west coast. A series of shortwaves are pushing southeast across the northern High Plains...all the way into Canada. This will allow for active weather over the next couple days. Storms have quickly developed over the last hour across northeast WY and the Black Hills area. Models continue to show relatively weak CAPE of 800-1200 J/KG and decent shear. A few storms could end up severe...but generally most storms are expected to be weak to moderately strong with small hail and gusty winds. HRRR shows the developing line of storms moving eastward over the next 6 hours crossing the Black Hills area...then pushing into central SD through the evening. Surface high pressure across the MS Valley will keep south/east flow across the area Saturday as a shortwave crosses the region. A surface trough will straddle the CWA through the day with the best instability across southwest to south central SD. MLCAPE of 1500- 2500 J/KG is expected with decent...but not great...shear. It will enough for some storms to become strong to severe Monday afternoon and evening. Highs will be in the 70s to low 80s. Upper wave will push east of the area Sunday with drier weather expected. The ridge axis will cross the northern plains Monday morning with southwest flow developing by Monday evening. Another round of storms are possible Monday evening with some severe storms possible as a strong upper wave crosses the region along with a surface trough. Daily chances for storms are expected next week as a broad upper trough slowly crosses the region. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 526 PM MDT Fri Aug 11 2017 A broken line of thunderstorms will continue to shift east across the southeast third this evening. Gusts to 45 knots will be possible with these storms. Other isolated TS are possible across NW SD this evening, with large hail and gusts over 45 knots possible there. Local IFR conditions are possible with the thunderstorms. There may be some patchy fog in the early morning adjacent to the Hills. Otherwise, TS will develop once again across western SD, esp scentral SD Sat afternoon. A few strong to severe storms will be possible as well as local MVFR/IFR conds. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 344 AM MDT Fri Aug 11 2017 SDZ001-002-012>014-024>032-041>044-072>074-WYZ057-071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills- Northeastern Crook- 344 AM MDT Fri Aug 11 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is a marginal risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected across the area Saturday afternoon and evening. There is a slight risk of severe thunderstorms with large hail and damaging winds. The chance of thunderstorms continue Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-121300- Mellette-Todd-Tripp- 444 AM CDT Fri Aug 11 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected across the area Saturday afternoon and evening. There is a marginal risk of severe thunderstorms with large hail and damaging winds. The chance of thunderstorms continue Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-121300- Northern Campbell-Southern Campbell-Western Crook-Weston- 344 AM MDT Fri Aug 11 2017 This Hazardous weather outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is a marginal risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected across the area Saturday afternoon and evening. There is a marginal risk of severe thunderstorms with large hail and damaging winds. The chance of thunderstorms continue Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST 3 E PHILIP 44.05N 101.60W
08/11/2017 M52 MPH HAAKON SD ASOS
&&
JCSpecial Weather Statement National Weather Service Rapid City SD 515 PM MDT Fri Aug 11 2017 SDZ032-041>044-120015- Haakon-Fall River-Oglala Lakota-Jackson-Bennett- Including the cities of Philip, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Kadoka, and Martin 515 PM MDT Fri Aug 11 2017 ...STRONG GUSTY WINDS POSSIBLE... A broken line of thunderstorms will continue to move through portions of western South Dakota this evening. Wind gusts up to 55 mph will be possible in and near this line of storms. Motorist, especially those with high profile vehicles, should reduce speeds if strong winds are encountered.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
08/11/2017 M52 MPH JACKSON SD DEPT OF HIGHWAYS
&&
JCSpecial Weather Statement National Weather Service Rapid City SD 534 PM MDT FRI AUG 11 2017 SDZ001-002-120000- Perkins SD-Harding SD- 534 PM MDT FRI AUG 11 2017 ...STRONG THUNDERSTORM OVER NORTHEASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES... At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Hettinger, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Harding and northwestern Perkins Counties, northwest of Lodgepole. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4586 10254 4577 10297 4594 10299 4595 10264 TIME...MOT...LOC 2334Z 330DEG 14KT 4593 10284 JC
Special Weather Statement
National Weather Service Rapid City SD
536 PM MDT FRI AUG 11 2017
SDZ014-120000-
Ziebach SD-
536 PM MDT FRI AUG 11 2017
...STRONG THUNDERSTORM OVER WEST CENTRAL ZIEBACH COUNTY...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Elm, or near Dupree, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dupree and Red Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4508 10149 4505 10149 4486 10174 4501 10186
4514 10170
TIME...MOT...LOC 2335Z 306DEG 12KT 4504 10169
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
08/11/2017 M50 MPH HAAKON SD DEPT OF HIGHWAYS
&&
JCThe Rapid City radar (KUDX), 185 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707798.